Texas, 2022

High Wind in Texas, December 28, 2022

December 28, 2022 · NWS AMA · 20 events in 12 counties and zones

An upper disturbance moved across the southern Rockies, coupled with a stout upper level jet stream and a developing surface low pressure system, resulted in windy conditions across the region. Surface pressure gradients stayed tight through the night from the 27th into the 28th.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper disturbance moved across the southern Rockies, coupled with a stout upper level jet stream and a developing surface low pressure system, resulted in windy conditions across the region. Surface pressure gradients stayed tight through the night from the 27th into the 28th. Amarillo was the first area to gust 58 mph around 2 AM and other sites followed gradually through the day. Following a lull in the late morning, winds picked up again in the afternoon and several areas would gust over 60 mph. The highest wind gusts observed were mainly focused along the Canadian River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 27, 10:26 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Dec 27, 10:26 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1026 PM CST Tue Dec 27 2022

...New AVIATION...

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 243 PM CST Tue Dec 27 2022

Upper level trough will push through the Great Basin into the
Rockies on Wednesday.  A lee-side low will intensify in southeast
Colorado on Wednesday.  This will help to tighten the pressure
gradient even further on Wednesday.  This should help winds to
increase to 30 to 40 mph with gusts to around 55 mph for much of the
western and central Texas Panhandle.  There may be a gust to 60 mph
in a spot or two if the low level jet can mix down to the surface
briefly or if virga can help bring down some stronger winds during
the day.  We will go ahead and issue a Wind Advisory for much of the
Texas Panhandle, mainly on the Caprock for Wednesday.  We will start
it early in the morning...6am...just in case the low level jet mixes
down as it is peaking.  Blowing dust may also cause localized lower
visibilities.

&&

.LONG TERM ...
(Thursday through next Monday)
Issued at 243 PM CST Tue Dec 27 2022

A Pacific cold front moves across the Panhandles Thursday morning
making for a slightly cooler day.

Another quick moving short wave trough moves across the Panhandles
on Friday with little fanfare, other than some gusty winds.

A stronger upper level trough moves across the region on Sunday
night and Monday.  This system may have enough moisture with it to
bring some light precipitation with it to the area.  At this point,
the precipitation looks mostly like rain.

&&

.AVIATION...
(06Z TAFS)
Issued at 1017 PM CST Tue Dec 27 2022

VFR conditions should largely prevail over the next 24 hours, with
one potential exception. Main story of the TAF period is the
winds, with gusts to perhaps as much as 40 knots out of the
southwest possible at DHT/AMA Wednesday. Additionally, low level
wind shear may occur overnight but, with surface winds expected to
remain at around 20 knots overnight, vector difference will tend
to be too small for a formal mention. However, aviation interests
should note that temporary reductions in surface winds would lead
to 35-40 knots of directional shear. If surface winds lessen and
appear likely to stay that way, amendments will be needed.
Otherwise, potential visibility restrictions may occur tomorrow
due to blowing dust, but low confidence precludes a mention at
this time.

Ferguson

&&

.FIRE WEATHER...
Issued at 243 PM CST Tue Dec 27 2022

Elevated fire weather conditions are expected across much of the
Texas Panhandle and just a sliver of the Oklahoma Panhandle on
Wednesday.  Strong winds will be likely, but relative humidity
values are expected to remain above 20 percent and ERC percentiles
have come down over recent days most likely due to the expected
cloud cover.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                46  64  38  56 /   0   0   0   0
Beaver OK                  41  67  33  53 /   0   0   0   0
Boise City OK              42  63  27  50 /   0   0   0   0
Borger TX                  50  68  40  58 /   0   0   0   0
Boys Ranch TX              46  64  35  56 /   0   0   0   0
Canyon TX                  45  64  39  57 /   0   0   0   0
Clarendon TX               44  68  44  58 /   0   0   0   0
Dalhart TX                 41  61  30  53 /   0   0   0   0
Guymon OK                  43  65  31  53 /   0   0   0   0
Hereford TX                44  64  38  57 /   0   0   0   0
Lipscomb TX                42  68  38  56 /   0   0   0   0
Pampa TX                   48  67  39  56 /   0   0   0   0
Shamrock TX                39  70  43  59 /   0   0   0   0
Wellington TX              39  70  45  61 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 6 AM to 6 PM CST Wednesday for TXZ001>004-
     006>009-011>014-016>018-317.

OK...None.
&&

SHORT TERM...15
LONG TERM....15
AVIATION...77
Hazardous weather outlook, Dec 27, 2:52 PM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
252 PM CST Tue Dec 27 2022

OKZ001>003-TXZ001>020-317-281200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
252 PM CST Tue Dec 27 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated fire weather conditions are expected across much of the
Texas Panhandle on Wednesday and across the southern Texas
Panhandle on Thursday. A wind advisory is in effect for much of
the Texas Panhandle on Wednesday due to southwest winds of 35 to
40 mph with gusts to 55 mph. Blowing dust may also locally reduce
the visibility.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions on Wednesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 high wind. Local standard time, as filed.

High Wind, Oldham

When
December 28, 1:03 AM CST to 1:36 AM CST
Where
Oldham forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

West Texas Mesonet site 4 miles east of Vega measured a peak wind gust of 59 mph. First 58mph or greater gust occurred at 0103CST and the last at 0136CST.

High Wind, Potter

When
December 28, 1:50 AM CST
Where
Potter forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

High Wind, Oldham

When
December 28, 3:34 AM CST to 4:44 PM CST
Where
Oldham forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Several mesonet stations around the county measured sustained winds of 40 to 47 mph on and off between 0334CST and 1644CST.

High Wind, Carson

When
December 28, 3:51 AM CST to 3:11 PM CST
Where
Carson forecast zone
Measured
49 kt (56 mph) measured sustained
Reported by
Mesonet
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Multiple mesonet stations across the county measured sustained winds between 40 and 56 mph between 0351CST and 1511CST.

High Wind, Dallam

When
December 28, 4:42 AM CST to 6:12 AM CST
Where
Dallam forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Mesonet
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

The mesonet station located near Texline measured sustained winds between 40 and 48 mph between 0442CSST and 0612CST.

High Wind, Dallam

When
December 28, 5:19 AM CST
Where
Dallam forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

The mesonet station located 3 miles N of Texline measured a wind gust of 60 mph at 0519CST.

High Wind, Armstrong

When
December 28, 6:09 AM CST to 2:27 PM CST
Where
Armstrong forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Multiple mesonet stations located across the county measured sustained winds of 40 to 47 mph between 0609CST and 1427CST.

High Wind, Moore

When
December 28, 8:23 AM CST to 4:50 PM CST
Where
Moore forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Multiple mesonets stations located across the county measured sustained winds between 40 and 49 mph between 0823CST and 1650CST.

High Wind, Hutchinson

When
December 28, 9:54 AM CST to 4:42 PM CST
Where
Hutchinson forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Multiple mesonet sites across the county measured sustained winds between 40 and 46 mph between 0954CST and 1642CST.

High Wind, Deaf Smith

When
December 28, 10:49 AM CST to 12:56 PM CST
Where
Deaf Smith forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Several mesonets located across the county measured sustained winds between 40 and 46 mph between 1049CST and 1256CST.

High Wind, Randall County

When
December 28, 10:50 AM CST to 3:12 PM CST
Where
Randall County forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Multiple mesonet stations located across the county measured sustained winds between 40 and 45 mph between 1050CST and 1512CST.

High Wind, Potter

When
December 28, 11:28 AM CST to 2:15 PM CST
Where
Potter forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The ASOS located at the Amarillo Airport and another mesonet station located in the county measured wind gusts of 58 to 66 mph between 1128CST and 1415CST. The peak wind gust of 66 mph was measured by the ASOS at 1208CST.

High Wind, Potter

When
December 28, 11:35 AM CST to 3:52 PM CST
Where
Potter forecast zone
Measured
45 kt (52 mph) measured sustained
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Muliple mesonet stations across the county as well as the ASOS located at the Amarillo Airport measured sustained winds of 40 to 52 mph between 1041CST and 1552CST. The highest sustained wind measured of 52 mph was measured by the mesonet station located 15 miles NNW of Amarillo.

High Wind, Carson

When
December 28, 11:48 AM CST to 1:40 PM CST
Where
Carson forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Multiple mesonet stations located across the county measured several wind gusts between 58 mph and 68 mph between 1148CST and 1329CST. The highest gust was measured 3 miles ESE of Pantex and occurred at 1214CST.

High Wind, Gray

When
December 28, 12:09 PM CST to 2:39 PM CST
Where
Gray forecast zone
Measured
51 kt (59 mph) measured sustained
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Multiple mesonet stations and an AWOS measured sustained winds from 40 to 59 mph between 1209CST and 1439CST.

High Wind, Hemphill

When
December 28, 12:30 PM CST to 4:32 PM CST
Where
Hemphill forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

A mesonet station located 6 miles ESE of Lora, TX measured sustained winds between 40 and 46 mph between 1230CST and 1632CST.

High Wind, Gray

When
December 28, 12:33 PM CST to 3:24 PM CST
Where
Gray forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Two mesonet stations located across the county measured multiple wind gusts of 58 to 69 mph between 1243CST and 1524CST. The peak wind gust of 69 mph occurred at 1356CST near Lake McClellan.

High Wind, Hutchinson

When
December 28, 12:42 PM CST to 1:08 PM CST
Where
Hutchinson forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

A peak wind gust of 63 mph was measured by the Borger ASOS at 1242CST. A mesonet station located 7 miles east of Borger also measured wind gusts between 58 and 60 mph between 1302CST and 1308CST.

High Wind, Moore

When
December 28, 1:01 PM CST to 1:08 PM CST
Where
Moore forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

The mesonet station located near Fritch, TX measured multiple wind gusts of 58 mph between 1301CST and 1308CST.

High Wind, Donley

When
December 28, 1:40 PM CST to 2:40 PM CST
Where
Donley forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

The mesonet station located 2 miles WSW of Clarendon measured sustained winds between 40 and 43 mph between 1340CST and 1440CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070806, 1070836, 1070807, 1070813, 1070809, 1070808, 1070832, 1070815, 1070830, 1070810, 1070811, 1070838, 1070837, 1070814, 1070834, 1070839, 1070835, 1070827, 1070817, 1070831.